Hail, Lauderdale
- When
- August 11, 4:00 PM CST to 4:03 PM CST
- Where
- Lauderdale County, Center Star
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.870, -87.450
Quarter size hail was reported.
A small area of severe storms developed and produced some tree damage and one report of large hail in northwest Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A small area of severe storms developed and produced some tree damage and one report of large hail in northwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 11, 2:40 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 340 PM CDT THU AUG 11 2011 .DISCUSSION... WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTHERN TENNESSEE THIS AFTERNOON...IN THE VICINITY OF A WEAK MOISTURE CONVERGENCE AXIS IN THE SURFACE-850 MB LAYER. THIS ACTIVITY IS EXPECTED TO TRACK GENERALLY SOUTHEASTWARD ACROSS THE AREA...BUT MAY TEND TO DIMINISH IN COVERAGE AND INTENSITY AS THERMODYNAMIC PROFILES ALOFT ARE NOT AS SUPPORTIVE FOR MAINTAINING DEEP CONVECTION IN THIS REGION. WILL CARRY SLIGHT CHANCE POPS FOR THE ENTIRE AREA THROUGH MID-EVENING TO ACCOUNT FOR LINGERING ACTIVITY...BUT EXPECT MOST SHOWERS/STORMS TO DISSIPATE WITH THE LOSS OF DIURNAL HEATING. OTHERWISE...GLOBAL MODELS ARE IN STRONG AGREEMENT THAT A MODERATE NORTHWEST FLOW ALOFT WILL PERSIST ACROSS THE FORECAST AREA THROUGH AT LEAST SATURDAY MORNING...AS THE SYNOPTIC SCALE PATTERN REMAINS VIRTUALLY UNCHANGED -- WITH A BROAD MID-LEVEL RIDGE CENTERED ACROSS TEXAS AND A NEGATIVELY-TILTED TROUGH SHIFTING EASTWARD ACROSS SOUTHERN QUEBEC AND NEW ENGLAND. ONE SHORTWAVE TROUGH EMBEDDED IN THE NORTHWEST FLOW ALOFT IS FORECAST TO TRACK EASTWARD ACROSS THE OHIO VALLEY/CENTRAL APPALACHIANS/MID-ATLANTIC REGION FROM TONIGHT THROUGH TOMORROW...WITH ADDITIONAL POORLY-RESOLVED DISTURBANCES IN THIS FLOW POSSIBLE AS WELL. HOWEVER...THE LOW-LEVEL AIR MASS ACROSS SOUTHERN TENNESSEE AND NORTHERN ALABAMA WILL BECOME INCREASINGLY UNFAVORABLE FOR PRECIPITATION FROM LATE TONIGHT THROUGH FRIDAY NIGHT...AS A SIGNIFICANTLY DRIER AIR MASS IS ADVECTED SOUTHWARD ON LIGHT NORTHERLY WINDS. WILL CARRY SILENT 10 POPS BUT OMIT MENTION OF SHOWERS/STORMS IN THE PUBLIC FORECAST THROUGH THIS PERIOD. MEANWHILE...A MORE PRONOUNCED MID-LEVEL CYCLONE -- CURRENTLY OVER MONTANA -- IS FORECAST TO SPREAD EASTWARD OVER THE NORTHERN PLAINS TOMORROW AND DEEPEN AS IT APPROACHES THE UPPER MISSISSIPPI VALLEY ON FRIDAY NIGHT/SATURDAY MORNING. THIS PROCESS WILL INITIATE SURFACE CYCLOGENESIS ACROSS EASTERN IOWA/WESTERN ILLINOIS...ALLOWING THE LOW- LEVEL BOUNDARY TO LIFT NORTHWARD ACROSS THE AREA...AND WILL MAINTAIN A SLIGHT CHANCE OF SHOWERS/STORMS MAINLY FOR THE WESTERN HALF OF THE AREA AS THIS OCCURS. THE MID/UPPER-LEVEL TROUGH IS FORECAST TO DIG EAST-SOUTHEASTWARD ACROSS THE GREAT LAKES REGION ON SATURDAY... BEFORE DEEPENING FURTHER INTO A CLOSED UPPER LOW SATURDAY NIGHT... WITH THE BASE OF THE TROUGH AXIS EXPECTED TO SHIFT SOUTHEASTWARD ACROSS THE TENNESSEE VALLEY ON SUNDAY MORNING. SHOWER/THUNDERSTORM CHANCES WILL INCREASE FROM SATURDAY INTO SUNDAY MORNING AS THIS OCCURS...WITH THE ONLY LIMITING FACTOR FOR HIGHER POPS ON SATURDAY BEING THE POTENTIAL FOR A LINGERING DRY SURFACE AIR MASS ACROSS NORTHEAST ALABAMA. PRECIPITATION CHANCES WILL PEAK ON SATURDAY EVENING...AHEAD OF A SURFACE COLD FRONT EXPECTED TO PUSH SOUTHEASTWARD OVER THE REGION EARLY ON SUNDAY MORNING. STEEP LOW- LEVEL LAPSE RATES AND PWAT VALUES RANGING FROM 1.7-1.9 INCHES NOTED ON POINT FORECAST SOUNDINGS SUPPORT A THREAT FOR STRONG TO SEVERE THUNDERSTORMS...ESPECIALLY ON SATURDAY AFTERNOON/EVENING...WITH DAMAGING WINDS/FREQUENT LIGHTNING/LOCALLY HEAVY RAINFALL BEING THE PRIMARY THREATS. WILL GENERALLY FOLLOW A BLEND OF MAV/MET TEMPERATURE GUIDANCE THROUGH THE SHORT TERM PERIOD...WITH THE DRIER AIR MASS LEADING TO LOW TEMPERATURES FROM THE MID 60S TO AROUND 70 BOTH TONIGHT AND FRIDAY NIGHT. WITH MOSTLY SUNNY SKIES EXPECTED TOMORROW...HIGHS SHOULD HAVE NO TROUBLE REACHING THE LOWER/MID 90S...BUT WILL LIKELY BE A FEW DEGREES COOLER ON SATURDAY WITH MORE CLOUDS AND PRECIPITATION EXPECTED. IT STILL APPEARS AS IF THE TENNESSEE VALLEY WILL EXPERIENCE A MUCH NEEDED AND VERY WELL DESERVED BREAK FROM THE SUMMER HEAT OF 2011 DURING THE FIRST PORTION OF THE EXTENDED PERIOD...AS A CANADIAN SURFACE HIGH MIGRATES SOUTHEASTWARD ACROSS THE NORTHERN PLAINS AND OHIO VALLEY IN THE WAKE OF THE UPPER LOW DEPARTING TO THE NORTHEAST EARLY NEXT WEEK. CLOUDS AND PERHAPS EVEN A FEW LIGHT SHOWER MAY AFFECT THE AREA EARLY ON SUNDAY...ALONG WITH NORTHWEST WINDS IN THE 10-15 MPH RANGE. HIGH TEMPERATURES WILL REMAIN IN THE MID/UPPER 80S ON SUNDAY AND MONDAY...WITH LOWS FALLING INTO THE LOWER/MID 60S. WHAT WILL BE EVEN MORE REFRESHING ARE THE DEW POINT TEMPERATURES...WHICH COULD POTENTIALLY FALL TO AS LOW AS THE MID 50S ACROSS NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE EARLY NEXT WEEK. A GRADUAL WARMING TREND WILL BEGIN DURING THE LAST COUPLE OF DAYS OF THE FORECAST PERIOD...AS A SUBTROPICAL RIDGE CENTERED ACROSS THE SOUTHERN PLAINS BUILDS EASTWARD. HIGH TEMPERATURES WILL SLOWLY REBOUND INTO THE LOWER/MID 90S BY WEDNESDAY/THURSDAY...BUT MOISTURE QUALITY APPEARS TO BE TOO LOW TO INSERT ANY MENTION OF PRECIPITATION AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 68 93 68 91 68 / 20 10 20 30 60 SHOALS 66 94 67 92 67 / 20 10 20 50 50 VINEMONT 67 91 67 88 66 / 20 10 20 30 60 FAYETTEVILLE 64 88 64 87 67 / 20 10 10 30 60 ALBERTVILLE 64 92 64 89 65 / 20 10 10 30 60 FORT PAYNE 64 90 64 87 65 / 20 10 10 30 60 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 70/DD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1245 PM CDT THU AUG 11 2011 ALZ001>010-016-TNZ076-096-097-121000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1245 PM CDT THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND EVENING...WITH STRONG WIND GUSTS AS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A FEW THUNDERSTORMS ARE POSSIBLE ON FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING. HOWEVER...THUNDERSTORM CHANCES WILL INCREASE ON SATURDAY AND SATURDAY NIGHT AS A COLD FRONT MOVES INTO THE REGION. THE STRONGEST THUNDERSTORMS DURING THIS PERIOD MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...HAIL...AND FREQUENT LIGHTNING. DUE TO THE POSSIBILITY FOR LOCALLY HEAVY RAINFALL AMOUNTS...THE CHANCE FOR LOCALIZED FLASH FLOODING WILL INCREASE LATE SATURDAY AHEAD OF THE FRONTAL PASSAGE. A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA AGAIN ON WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. KDW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 437 PM CDT THU AUG 11 2011 ALZ001-002-004-112200- COLBERT-LAUDERDALE-LAWRENCE- 437 PM CDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLBERT...SOUTHEASTERN LAUDERDALE AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 500 PM CDT... AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KILLEN...OR 9 MILES EAST OF UNDERWOOD-PETERSVILLE...MOVING SOUTHEAST AT 10 MPH. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CENTER STAR. FORD CITY...RED BANK. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3467 8730 3467 8758 3492 8759 3493 8747 TIME...MOT...LOC 2137Z 330DEG 11KT 3488 8753 KULA
The Northeast Alabama radar (KHTX), 125 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported.
Multiple trees were blown down by thunderstorm winds around Spout Springs road and Wheeler View drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345207, 345208.